Alert archive / Idaho / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 31, NWS Pocatello, ID

June 25, 2004Blaine County, Butte County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 25, 2004, 2:12 PM MDT for Blaine County, Butte County, Idaho. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2004, 2:12 PM MDT (20:12 UTC)
Expired
Jun 25, 2004, 3:15 PM MDT
In force
63 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

Counties Blaine County, ID, Butte County, ID

The radar

The Pocatello radar (KSFX), 81 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2004-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2004-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
349 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
2302 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

998 
WUUS55 KPIH 252012
SVRPIH
IDC013-023-252115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
212 PM MDT FRI JUN 25 2004

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BLAINE COUNTY IN IDAHO
  SOUTHWESTERN BUTTE COUNTY IN IDAHO

* UNTIL 315 PM MDT

* AT 209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES NORTHWEST OF CRATERS OF MOON...OR ABOUT 13 MILES SOUTHWEST OF
  GROUSE...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

LAT...LON 4361 11372 4346 11385 4320 11334 4340 11320

$$

HEDGES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:15 AM MDT, 10 hours 57 minutes earlier.

Area forecast discussion, Jun 25, 3:15 AM MDT, 10 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
315 AM MDT FRI JUN 25 2004

.DISCUSSION...
SOUTHEAST IDAHO STILL STUCK BETWEEN LOW NEAR 40N 140W AND LOW CLOSE
TO HUDSON BAY.  STRONG SHORT WAVE DISTURBANCE IN WATER VAPOR IMAGERY
CROSSING CALIFORNIA AND SOME ENHANCED CLOUDS BACK TOWARDS 30N AS
WELL THAT HAVE BEEN RACING THIS DIRECTION OVERNIGHT.  AIR MASS OVER
FORECAST AREA SHOWS LITTLE CHANGE FROM YESTERDAY.  SURFACE DEW
POINTS IN THE 40S TO LOWER 50S. LAPSE RATES STILL VERY STEEP.
LATEST MESOETA IS A LITTLE LOWER WITH SURFACE BASED CAPE AND THERE
SEEMS TO BE ABOUT A 1C COOLING EVIDENT IN MODEL SOUNDINGS.
CALIFORNIA DISTURBANCE SHOULD REACH SOUTHERN IDAHO LATE THIS
AFTERNOON. MODELS ALSO HAVE DEFORMATION ALOFT FOCUSED CLOSER TO
SOUTHERN BORDER SUGGESTING THUNDERSTORMS MAY FAVOR THAT AREA.
AIRMASS SO UNSTABLE THOUGH THAT A REPEAT OF YESTERDAY IS POSSIBLE
WITH THUNDERSTORMS MOST ANYWHERE IN FORECAST AREA.

FORECAST PAST FRIDAY DEPENDS MUCH ON HOW OVER ALL PATTERN CHANGES
WHICH SO FAR HAS BEEN FAIRLY RESISTANT. GFS WOULD BRING SOME ENERGY
INTO 140W LOW WITH AT LEAST PART OF THIS LOW LIFTING INTO BRITISH
COLUMBIA WITH A BIT OF NEGATIVE TILT ON SATURDAY AND A SURFACE FRONT
TRAILING ALONG THE COAST. SO FAR IT LOOKS TO FAR WEST TO POSE A
SEVERE WEATHER THREAT FOR THIS AREA. BY THE END OF NEXT WEEK HUDSON
BAY LOW MAY DRIFT FURTHER EAST WITH FLOW OVER IDAHO BECOMING MORE
WESTERLY. SO FAR THE EXTENDED MODELS HAVE NOT AGREED WELL ON HOW
THIS WILL PLAY OUT.  THE 00Z GFS DOES NOT EVEN TRY TO SHIFT GREAT
BASIN THE THERMAL TROUGH INTO OUR AREA THROUGH 120 HOURS. UNTIL THEN
AIRMASS REMAINS UNSTABLE WITH POTENTIAL THREAT OF AFTERNOON
THUNDERSTORMS. NO BIG CHANGES TO FORECAST FOR NOW.

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&

RS
Hazardous weather outlook, Jun 25, 4:55 AM MDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
455 AM MDT FRI JUN 25 2004

IDZ017>023-031-032-261200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
455 AM MDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS. THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL
NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE
WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:24 PM MDTSevere Thunderstorm WarningPIHBingham66 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.